should I have started meds?
Jul 11, 2006
Hi Dr. Young,I am a 38 year old male that just got diagnosed with HIV, HCV(1A) and Syphilis. I was treated for the Syphilis and had my first blood work done for my HIV. MY CD4 was 394 and my viral load was 611,000. My Dr. started my on Sustiva and Combivir. I have since read that Syphilis can cause the HIV viral load to test higher and the CD4 to test lower until treated. My blood was drawn just after I had started my Syphilis treatment.(Doxycycline).I have also read ,on this web page, that no first time HIV treatment should be started until two similar results have been obtained through consecutive blood test.Finally I have read that there is some controversy over what CD4 level to start treatment 350 or 200. My Dr. started my on these meds with only one blood test and a CD4 count of 394. He said that it was based on the high viral load. My question to you is should he have started me on these meds and if not ,is it save to stop them and reserve them for the day that I will truly need them? Also if I stop them now will I build up a resistance to them for later? This is only one of the many things that I am questioning about my Dr.s decisions and attitudes.PLEASE, PLEASE help with any of your insight and knowledge.I have learned so much form this web page and the experts. It is nice to read information from experts in the field especially when you live in a fairly small town and question your health care in general. I would like to just say THANK YOU!
Response from Dr. Young
Thanks for your post.
Looks like you've done your homework and have read a lot about lab testing and the initiation of treatment for HIV.
I do generally agree with the notion of getting two sets of labs to confirm CD4 count prior to initiation of treament for HIV, moreover, I believe that it's really important to obtain HIV drug resistance testing for all patients (though not uniformly adhered to yet).
Now, if we are to assume that you have a CD4 count around 400 and active hepatitis C, then I do support the idea of starting on HIV treatments. Indeed, HAART might be a very effective, if secondary, way to minimize your HCV disease risk.
I certainly wouldn't recommend stopping your medications at this junction, at least without talking to your doctor first; there are some issues related to the optimal way of stopping regimens that contain nukes with non-nukes-- mostly that the nukes need to be continues for several days after the discontinuation of the non-nuke in order to minimize the emergence of drug resistance.
I hope this helps. Feel free to write me back with any follow up questions. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Red Spots After Anal Sex Top Worried I Have HIV
- Testicular Pain After Oral Sex Worried I Have HIV
- AM I SAFE USING A CONDOM
- Are Red Dots On Tongue And Swollen Lymph Nodes Signs Of Hiv?
- Bilirubin And ALT Elevated With Tired, Weakness, Fever
- Chances Of Converting After 11.5 Week Negative
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.